Wednesday, February 13, 2013

Blame It On Prednisone

I knew I was in for it last week having three different doctors’ appointments.

I’ve gained weight.  I’m not happy about the situation, but I am aware of it.

And it’s unnecessary to repeat this fact.  I know it, I’m trying to deal with it, and I don’t think it takes years of medical school to be able to “diagnose” that.  It is what it is.   

It’s a known fact that carrying extra weight around is not good for arthritis, and yet, we get put on medications that are known to cause weight gain, Prednisone being the main culprit. 

(And to be clear, we are talking about a 10-pound weight gain compared to my normal weight and a 15-pound weight gain compared to my ideal weight.  But for a person who normally weighs right about 100 pounds, 10 pounds looks and feels like a lot, at least to me).

For me, 5 mg of Prednisone does nothing.  20 mg makes me crazy, and apparently so does 10 mg.

Honestly, I really thought that if I was on less than 20 mg a day, I wouldn’t have any problems.

But lately, I’m stressed, anxious, and emotionally volatile to a degree I have not been before.

I really thought I was about to lose it.  I thought to myself, “This is what happens when graduate students are writing dissertations and they go nuts.  This is how it feels because it’s happening to me.”

And I was really convinced that the world was going to end at any moment.  I feel like time has gotten away from me and there isn’t enough time to do everything that needs to be done.

I wasn’t sleeping.  In a month, I could count three days in which I actually felt like I had restorative sleep.  And my brain never shuts off.

I know it’s something that not everyone likes to talk about, but I will admit that a significant member of my medical team is my psychiatrist.  Very early on in my illness experience, I developed severe anxiety.  The decision to go on yet another medication was not an easy one, but was definitely necessary for me. 

So last week, I went to my psychiatrist and we upped my dose of anxiety meds.

But my psychiatrist also mentioned that all of the things I was telling her – unmitigated weight gain, my anxiety and emotionality, and my inability to sleep, are all new symptoms since I saw her three or four months ago. 

And since that time, the main thing that had changed was that I had started back on daily Prednisone.

It was like being hit over the head with a frying pan.  Everything makes so much sense now.  Of course it’s mainly the Prednisone.  Why didn’t I think of that before?

Prior to that, over the last few years I would say, I have been on Prednisone on an “as needed” basis, which for me meant once about every three or four months. 

Because I hate the dreaded P with a Passion.  And if the last few months are any indication, I know why I hate it.  It dulls my pain, but it increases things you don’t want increased. 

And as I learned when I saw my rheumatologist last week, while Prednisone is good for pain management, it is bad for symptom management.  And my RA has started to come back with a vengeance.

For the first time, my rheumatologist admitted to me that he doesn’t think long-term Prednisone is a sustainable option for me.

I couldn’t agree more.  It’s not a sustainable option for my waistline, my anxiety, my sleep schedule, my boyfriend, or my life in general. 

So right now I am tapering down on the Prednisone and I will be starting Rituxan at the beginning of March.  This new treatment option is scary, I must admit, but it would be great if it works.  I’ll of course be writing about this a lot more in the weeks and months to come, but for now, I’m glad I have a scapegoat that is so easy to blame for some of my behavior over the last few months.

Although in some ways, it kind of feels like a copout.  Okay, let’s blame the Prednisone.  But on the other hand, it really does make sense.

I just truly haven’t felt like myself and everything has felt like too much.  It has really been a struggle to keep it together. 

I guess I took for granted that since I was feeling relatively okay physically, it didn’t matter how I felt mentally.  Or that since the Prednisone was doing what it was supposed to do for the pain, it didn’t matter if it was throwing all of these other things off. 

And I’m glad that someone on my medical team was able to pinpoint this, almost instantaneously. 

But I can’t help but wonder: If I suddenly lose my filter, and start saying whatever comes into my head, can I blame that on the prednisone, too?


  1. Yes, I love that idea... blame it on the prednisone! **)

  2. You hit the nail on the head with this one. I like the idea of blaming it on the Prednisone too! I'm actually dealing with the anxiety/weight gain as well since I've been on 20mg of P for the last 6 months. I've never felt so "off" being so anxiety ridden. Thanks for posting this!